Alert archive / California / Gale Watches in 2018

Gale Watch 21, NWS Eureka, CA

July 16, 2018

NWS Eureka, CA issued this gale watch at Jul 16, 2018, 7:38 PM PDT. It took effect at Jul 18, 2018, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 16, 2018, 7:38 PM PDT (02:38 UTC)
In effect from
Jul 18, 2018, 5:00 PM PDT
Expired
Jul 17, 2018, 2:23 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

962 
WHUS76 KEKA 170238
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
738 PM PDT Mon Jul 16 2018

PZZ475-171045-
/O.EXT.KEKA.SC.Y.0065.000000T0000Z-180720T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
738 PM PDT Mon Jul 16 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THURSDAY...

* WINDS...N 15 to 20 kt increasing to 20 to 30 kt on Tuesday.

* WAVES/SEAS...N 7 ft at 8 seconds building to 8 to 12 ft at 
  around 9 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-171045-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180719T0000Z/
/O.NEW.KEKA.GL.A.0021.180719T0000Z-180720T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
738 PM PDT Mon Jul 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Wednesday afternoon through Thursday
afternoon. 

* WINDS...N 15 to 20 kt increasing to 20 to 30 kt on Wednesday.

* WAVES/SEAS...N 7 ft at 8 seconds building to 8 to 12 ft at 
  around 10 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
4 follow-up statements
408 
WHUS76 KEKA 170304
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
804 PM PDT Mon Jul 16 2018

PZZ470-171115-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180719T0000Z/
/O.CON.KEKA.GL.A.0021.180719T0000Z-180720T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
804 PM PDT Mon Jul 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

* WINDS...N 15 to 20 kt increasing to 20 to 30 kt on Wednesday.

* WAVES/SEAS...N 7 ft at 7 seconds building to 8 to 12 ft at 
  around 10 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PZZ475-171115-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180720T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
804 PM PDT Mon Jul 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
THURSDAY...

* WINDS...N 15 to 20 kt increasing to 20 to 30 kt on Tuesday.

* WAVES/SEAS...N 7 ft at 7 seconds building to 8 to 12 ft at 
  around 9 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
266 
WHUS76 KEKA 171036
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
336 AM PDT Tue Jul 17 2018

PZZ470-171845-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180719T0000Z/
/O.CON.KEKA.GL.A.0021.180719T0000Z-180720T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
336 AM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM 
WEDNESDAY... 
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
THURSDAY AFTERNOON...

* WINDS...N 15 to 25 kt increasing to 20 to 30 kt on Wednesday.

* WAVES...N 5 to 7 ft at 7 seconds building to 10 to 12 ft at 
  around 10 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ475-171845-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180720T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
336 AM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM THURSDAY...

* WINDS...N 20 to 25 kt.

* WAVES...N 7 ft at 7 seconds building to 10 to 12 ft at around 9
  seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
528 
WHUS76 KEKA 171558
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
858 AM PDT Tue Jul 17 2018

PZZ470-180000-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180719T0000Z/
/O.CON.KEKA.GL.A.0021.180719T0000Z-180720T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
858 AM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

* WINDS...N 15 to 25 kt increasing to 20 to 30 kt on Wednesday.

* WAVES...N 5 to 7 ft at 7 seconds building to 10 to 13 ft at 
  around 10 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

$$

PZZ475-180000-
/O.CON.KEKA.SC.Y.0065.000000T0000Z-180720T0000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
858 AM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
THURSDAY...

* WINDS...N 20 to 25 kt.

* WAVES...N 7 ft at 7 seconds building to 10 to 13 ft at around 
  9 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
012 
WHUS76 KEKA 172123
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
223 PM PDT Tue Jul 17 2018

PZZ470-180530-
/O.EXT.KEKA.SC.Y.0065.000000T0000Z-180718T2200Z/
/O.UPG.KEKA.GL.A.0021.180719T0000Z-180720T0000Z/
/O.NEW.KEKA.GL.W.0027.180718T2200Z-180721T1100Z/
Pt St George to Cape Mendocino 10 to 60 nm-
223 PM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PDT WEDNESDAY...
...GALE WARNING IN EFFECT FROM 3 PM WEDNESDAY TO 4 AM PDT
SATURDAY...

The National Weather Service in Eureka has issued a Gale Warning,
which is in effect from 3 PM Wednesday to 4 AM PDT Saturday. The
Gale Watch is no longer in effect. 

* WINDS...N 15 to 25 kt increasing to 20 to 30 kt on Wednesday.
  Gale force winds will continue through early Saturday. 

* WAVES...N 8 to 11 ft around 8 seconds building to 10 to 15 ft
  around 10 seconds by Wednesday. Large, steep waves will persist
  into the weekend. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-180530-
/O.EXB.KEKA.SC.Y.0065.180718T2200Z-180721T1100Z/
Pt St George to Cape Mendocino out 10 nm-
223 PM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM WEDNESDAY TO 4 AM PDT
SATURDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect from 3 PM Wednesday to 4 AM PDT
Saturday. 

* WINDS...Increasing north winds to 10 to 20 kt by Thursday. Gusts
  near 30 kt possible around Point Saint George. 

* WAVES...N 5 to 7 ft at 7 seconds building to 9 to 12 ft at 
  around 9 seconds by Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ475-180530-
/O.EXT.KEKA.SC.Y.0065.000000T0000Z-180721T1100Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
223 PM PDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PDT SATURDAY...

* WINDS...N 20 to 25 kt. Gale force wind gusts possible in the
  northwest corner of the zone. 

* WAVES...N 7 to 9 ft at 7 seconds building to 9 to 13 ft at 
  around 9 seconds by Wednesday. Large, steep waves will persist 
  into the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jul 16, 2:50 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 16, 2:50 PM PDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Mon Jul 16 2018

.SYNOPSIS...Isolated showers and a thunderstorm or two will be
possible around the Trinity Alps this afternoon. Otherwise hot
and dry conditions will prevail across northwest California this
week. The exception will be at the coast, where cooler
temperatures will accompany nighttime and morning clouds and fog.

&&

.DISCUSSION...An upper-level trough continues to lift east-
northeastward over Oregon and Idaho later this afternoon.
Lingering forcing and instability associated with this trough will
likely help spark a few robust showers or even a thunderstorm or
two around the Trinity Alps this afternoon. The activity should
not product too much lightning or heavy rain, as was the case on
Sunday afternoon. Aside from this localized precipitation this
afternoon, expect dry weather for our region for the next several
days, with the focus turning to heat for inland areas.

Temperatures once again breached 100 degrees for some of the
interior valleys, including Ukiah, Covelo, Hoopa, Hayfork, and
Douglas City to name a few. High pressure aloft centered across
the southwestern United States will build following the
aforementioned trough, and that will only result in hotter
temperatures tomorrow and Wednesday, so the Heat Advisory for interior
Mendocino, Del Norte, Humboldt, and all of Trinity County will
remain in effect. This kind of heat, although not uncommon for
our region in mid- summer, will present a risk to anyone sensitive
to hot temperatures, as well as even healthy and strong folks who
have to spend long periods of time outdoors exposed to the sun.
Take necessary precautions and do not underestimate this heat.

Some upper-level troughiness tracking southward out of the Gulf of
Alaska and toward the Pacific Northwest later this week may try to
put a slight dent in the heat. However, the latest model guidance
appears to keep the dome of hot weather holding strong across
California and the southwest into the end of the week. Thus, later
forecasts may need to bump temperatures up and extend Heat
Advisories for Thursday and Friday.

Meanwhile, coastal areas will remain pleasantly cool and largely
under the influence of marine air. Morning clouds and afternoon
sun will largely be the rule for the rest of the upcoming week;
however, some areas of offshore flow around Crescent City and
Shelter Cove should keep those areas a bit clearer for the mid to
late week period. /AAD/KR

&&

.AVIATION...LIFR stratus has dissipated on land for the most part
this afternoon, leaving VFR conditions at CEC and ACV. This stratus
remains just barely offshore though, and will quickly move back
inland in the late afternoon/early evening. LIFR conditions are
expected most of the night again, complete with substantial
visibility restrictions due to fog. Clouds will likely clear again
late tomorrow morning or early in the afternoon. VFR conditions will
continue at UKI. /BRC

&&

.MARINE...A prolonged period of seasonably moderate/strong
northerlies will persist through the week ahead. Although marginal
at this time, a small craft advisory is in effect across the outer
coastal waters of northwest California. Fresh wind gusts will
strengthen through Tuesday with gales possible by Wednesday. As
would be expected, seas will build and become steep, with heights
around 10 to 14 feet across the outer waters and 6 to 10 feet
nearshore. A small craft advisory may be needed across the nearshore
zones as conditions deteriorate with possible gales offshore mid to
late this week. /KML

&&

.FIRE WEATHER...No major changes to the forecast package this
afternoon thus we will continue to headline isolated thunderstorms
over Trinity County through the early evening. Do not expect as
prolific lightning as we had on Sunday, with just a few weaker
storms relegated mainly to areas around the Trinity Alps and
perhaps around Trinity Center.

The thunderstorm threat will be replaced by hot and dry weather
for the rest of the week. Temperatures of 95 to 110 and afternoon
RH in the teens can be expected for much of the interior, with
the hottest days coming on Tuesday and Wednesday. Fortunately, winds
will remain generally light and driven by terrain influences,
with onshore flow in the afternoons and offshore flow at night.
/AAD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Wednesday for CAZ102-105-107-108.

     Heat Advisory from 11 AM Tuesday to 8 PM PDT Wednesday for
     CAZ110-111-113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 5 PM PDT Wednesday for PZZ470.

     Small Craft Advisory until 5 PM PDT Wednesday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 16, 5:26 AM PDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
526 AM PDT Mon Jul 16 2018

CAZ102-105-107-108-171230-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-
526 AM PDT Mon Jul 16 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Heat Advisory is currently in effect.

Moderate risk of heat illness for those who are sensitive to heat or
for those who are exposed to the sun and active for long durations.

Isolated thunderstorms will be possible across the Trinity Alps this
afternoon, capable of producing dangerous cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory is in effect Tuesday and Wednesday.

Moderate risk of heat illness for those who are sensitive to heat or
for those who are exposed to the sun and active for long durations.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-106-109-112-171230-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-
526 AM PDT Mon Jul 16 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-111-113-171230-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
526 AM PDT Mon Jul 16 2018

...HEAT ADVISORY IN EFFECT FROM 11 AM TUESDAY TO 8 PM PDT
WEDNESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory is in effect Tuesday and Wednesday.

Moderate risk of heat illness for those who are sensitive to heat or
for those who are exposed to the sun and active for long durations.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:23 PM PDTGale WarningEKA5 days

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.